Well, this is really not enough to go on, bipolar disorder is very complex. Sometimes, regular teenage acting out can look like it, but that's not enough. How many times has she seen her pdoc? Does anyone in the family/extended family have the disease? Hardly ever does someone have it without at least one family member having it, or having lifelong clinical depression; it is inheritied. Has she undergone tests for it? (long questionnaire). BP is hard to diagnose properly. Very rarely is it diagnosed accurately on the first visit. But, her behaviour does sound like a BP teen, however, she is at the prime time for experimenting with drugs, too, which can radically change behaviour for the worse. Are you positive she isn't doing that? Has she started hanging around new people? BP disorder also causes drug/alcohol use, that's part of the disease, too, so it could go either way.
When did this start? Was it all of a sudden? What was she like as a child? What was she like a year ago?
Besides the anger, irritability and unfortunately "hating" parents, which is present normally in many teens, does she have unrealist belief in her abilities? delusions of grandeur? Talking so fast you can barely keep up, and talking excessively, jumping from one subject to the next in the same breath? Heavily sexually active? Spending money out of control? Trouble with teachers? Bad grades? Fits of anger so bad she's breaking things?
The insomnia is a good clue, too. What other med is she on besides Seroquel. I'm curious if she is on a mood stabilizer. The Seroquel is for sleep/psychosis.
I would definitely tell her pdoc immediately about her comment and her fit, she sounds very unstable and should probably be in teh hospital so they can stabilize her quickly. Seroquel won't do that completely, it will sedate her, but that's different. It helps with mania, but needs to be used with a mood stabilizer such as lithium, Depakote, Topamax, Trileptal, Tegretol, or Abilify. Problem with Abilify is it takes too long to stabilize a bad mania, such as hers.
Of course I can't tell you for sure if she is or not, but her behaviour so far sounds like BP disorder.
I do hope you get a handle on her quickly before she hurts herself (there are other ways besides suicide and suicide is when we're depressed. Teens often threaten suicide even without mental illness, just out of anger at parents.
I suggest that you SERIOUSLY study bipolar disorder, learn as much as you can, there is great info all over the net. There is MUCH more to it than just the "highs and lows" that most basic articles tell of. I also suggest that you stick around here and hear the true, more intracate things that happen from us; I'm sure many people will be answering this thread.
Here is an awesome article about bipolar, detailed from the National Institute of Mental Health (the big dogs, lol)
If I can be of any more help, let me know.
Post Edited (psychnurse) : 9/10/2005 5:59:02 AM (GMT-6)
She does indeed sound bipolar, and there is family history. My concern is her being on Celexa. Did her pdoc prescribe that?????? SSRIs are the absolute WORST thing a bipolar can take. They cause mania. Violent episodes and psychosis are very possible. I for the life of me do not understand why some pdocs continue to prescribe them! And she's not taking a mood stabilizer on top of it! no wonder she's out of control. Actually, all antidepressants can be dangerous, they need extremely close monitoring and should be discontinued as soon as manic symptoms start. Welbutrin is a little safer, it's not as strong and doesn't work like the SSRIs. Lamictal is a very good one to use for BPs, it's actually a mood stabilizer that has an antidepressant effect on BPs. but, it is not effective on controlling mania by itself, it's used with another mood stabilizer, so there is little/no chance of inducing mania.
How many times has she seen this pdoc? Not even tested yet? I'm going to give you my opinion, you really should seek another pdoc more informed on bipolar and its treatment. Shopping around for pdocs and therapists is very common, in fact you should expect it. Just because one is a pdoc, doesn't mean they are up on the latest things, or are even competent in some cases.
Ok, I've said my peace. One thing about us is bluntness, flowering things up is not our specialty, lol, so no offense intended in any way.
Great advice, Nick - there is so much I plain forget about! I have 4 tatoos and a belly piercing, lol. But, i love the belly ring!
Ok, here's the list of SSRIs, I;m pretty sure this is all of them. Do NOT be afraid to discuss meds with the doctor. The absolute key to controlling BP effectively is for the patient or in this case the guardian to be informed. If he/she tries to give her another SSRI, you can object. MD does not = God. IMO she does not need an antidepressant at this point. she is very manic and needs a mood stabilizer/seroquel only. If she becomes depressed, you can deal with that later. And, she really shouldn't be on anything but Lamictal or welbutrin or both.
Many drugs in this class are familiar through advertising, including
How could they forget good ol' Effexor? Bad one.
Mood stabilizers are:
depakote, lithium, trileptal, topamax, lamictal, abilify. These are needed in addition to the seroquel. As you can see, the seroquel is not working on her mania. It's for psychotic episodes and insomnia. Sometimes, pdocs are writing for Abilify stabilization/antipsychotic, but the jury is out on the effectiveness compared to the ones I mentioned above. I hope this isnt' too confusing to you, just read about them and it will become easier. Basically there are three classes for BP treatment:
Mood stabilizers: as mentioned above
antipsychotics: Seroquel, Abilify Zyprexa, Risperdal. The last two cause massive weight gain.
Antidepressants: welbutrin and Lamictal recommended. lamictal is also a mood stabilizer, but needs to be taken with another stabilizer.
Different meds work differently in all of us, it is complicated to get the right cocktail, but it doesn't have to be hard or take a really long time; the key is to be in frequent contact with your pdoc about how they are affecting the BP patient. Don't just keep taking the meds that don't work or have terrible side effects just because the pdoc wrote them.
I did all those things, but didn't try to hide them, enjoyed being rebellious even tho I was constantly grounded, I didn't care. Doing those things were totally worth it to me!
Yay, Nick, I'm glad you're diong better! What do you mean the last 2 days. It's been since last Tuesday!
Um, cleaning walls? If you're serious, I'm a little worried, tho that's kinda hypo stuff. I think maybe, just maybe the only reason you say you aren't 100% yet is because you are still sick with a cold, and maybe without it you would be feeling a little "too" good? Just a thought, I could be wrong (who me?) I just worry about you bouncing back and forth, cause every time you go up, you're going to crash eventually. Please call your doc tomorrow, ok? I just dont' want to see you go back where you've been this week again.
I know you'll ace your test, you do everything you want to! Good luck! yeah, like you need it, nerd!
Oh, I see how you are! Baiting me!
Uh, yeah, I don't think even Monk cleans hangers! You ARE crazy!
Defo call the doc tomorrow, but NO INCREASE in the welbutrin! You probably need to back it down, it's contributing. Also, there is no evidence that doses over 200mg in Topamax are any more effective even the 400mg range. It's just not the drug for you. You can try Trileptal, or Abilify. neither has the weight gain issue. And, being a rapido, you will always need to be changing doses, that's just part of the bargain.
I think what you may need is to back off the welbutrin and start Lamictal, usually starts around 25 mg. It has very little chance of making hypo worse, but welbutrin can contribute.
Whatever you do, just change something! Bless your heart. And, I personally do not recall in any way your being *****y! You were feeling crappy, you complained, end of story! Like you siad, if we can't do that, what good is a support group!!!!!!! Do not apologize again, you hear me?
Major depression????????? WTF?
This girl sounds manic as all get out, esp the manipulation stuff, that's just a given with BPs. But, then again, teens in general, right???
Depressed BPs don't act like that. They are usually too weak and tired to even take a shower, much less have the energy to go storming upstairs and yelling!
Her therapist sounds absolutely worthless to be buying into her crap. Yeah, you need to shop around - for BOTH a good pdoc and therapist.
One hint, tho: if she's bipolar, therapy isn't going to do much of anything for her, IMO it's a waste of money until she becomes stable on meds. Then, she will be able to use the therapy, because almost all of us suffer other disorders, too. But if she doesn't want it, it won't work, anyway. You cannot force therapy on someone that doesn't want it.
OK, I hope I'm not just butting in here, but I just have to intervene - what are you waiting for to hospitalize this girl? Talking to her will make absolutely no difference! And true to form, she laughed in your face at your empy threat. She's right, she just doesn't care. You CANNOT reason with a manic bipolar. Even an adult one. At first I wasn't quite sure if she was just being a rebellious teen, but now I am as sure as s***. The provacative behaviour towards you is the biggest clue of all.
PJ, she is very very sick, she needs help TODAY. Not whenever her next appt is, not when they change her meds, but now. She could kill herself or someone else waiting for an appt. or new meds to kick in.
Please do something for her - and you - today.